HAL will be down for maintenance from Friday, June 10 at 4pm through Monday, June 13 at 9am. More information
Skip to Main content Skip to Navigation
Journal articles

Definable orthogonality classes in accessible categories are small

Abstract : We lower substantially the strength of the assumptions needed for the validity of certain results in category theory and homotopy theory which were known to follow from Vopěnka's principle. We prove that the necessary large-cardinal hypotheses depend on the complexity of the formulas defining the given classes, in the sense of the Lévy hierarchy. For example, the statement that, for a class S of morphisms in a locally presentable category C of structures, the orthogonal class of objects is a small-orthogonality class (hence reflective) can be proved in ZFC if S is Σ1, while it follows from the existence of a proper class of supercompact cardinals if S is Σ2, and from the existence of a proper class of what we call C(n)-extendible cardinals if S is Σn+2 for n≥1. These cardinals form a new hierarchy, and we show that Vopěnka's principle is equivalent to the existence of C(n)-extendible cardinals for all n. As a consequence of our approach, we prove that the existence of cohomological localizations of simplicial sets, a long-standing open problem in algebraic topology, is implied by the existence of arbitrarily large supercompact cardinals. This follows from the fact that E∗-equivalence classes are Σ2, where E denotes a spectrum treated as a parameter. In contrast with this fact, E∗-equivalence classes are Σ1, from which it follows (as is well known) that the existence of homological localizations is provable in ZFC.
Document type :
Journal articles
Complete list of metadata

Contributor : Nicolas Alarcon Connect in order to contact the contributor
Submitted on : Monday, August 24, 2015 - 2:27:56 PM
Last modification on : Friday, January 21, 2022 - 3:27:04 AM

Links full text




Joan Bagaria, Carles Casacuberta, Adrian R D Mathias, Jirí Rosický. Definable orthogonality classes in accessible categories are small. Journal of the European Mathematical Society, European Mathematical Society, 2013, 17 (3), pp.549-589. ⟨10.4171/JEMS/511⟩. ⟨hal-01186139⟩



Record views